I wish I could say 'no news, good news'. Unfortunately that's not the case. It's just that there is not much to say. 'Cause nothing really changed.
We started weaning off the sodium valproate ('Depakine') 2,5 weeks ago. We think it never helped controling the epilepsy. When Kalle got this med for the first time (may / june 2010) we had never seen any seizure before, even though his EEG showed some epileptic activity. Shortly after the start of Depakine the first muscle jerks started. I still think that's kind of weird.
Weaning off an anti-epileptic drug can have the same effect as weaning off heroin. The body gets used to it. And even though the Depakine never might have helped controling the seizures, you still might see strong signs of withdrawal. Like more seizures, more crying, more restlessness, more irritablitily. That's why it's important to take it slow. Small steps. We have to be patient. Yes, Kalle sometimes showed more epilepsy during the last couple of weeks. At least, some days. He cried more, he was more irritated. But it's too early to state that the Depakine did in fact work after all. Because all this might be 'just' a sign of withdrawal. We hate it. We hate that we never know why things are happening. It's not looking for the usual solutions like: feed, change diaper, hold tight, put to bed,... It's a puzzle that might never be solved, no matter how hard we try, no matter how hard the doctors try. How do we have to deal with that?